Vomiting Addiction

You might have come to a point where you realise that substance abuse is doing you more harm than good. You now want to get over your addiction and live a healthier life. The problem is that withdrawal symptoms from substance abuse are not always an easy journey. If you do not go through a gradual tapering process with the help of a medical professional, you might find the experience much harder to handle. Withdrawal is often accompanied by vomiting and nausea, as a result of the body trying to fight the abused substances and their effects.

Nausea and vomiting arising from withdrawal are unpleasant, to say the least; they are also not like your normal symptom of a cold or common flu. These symptoms may be mild, moderate or severe depending on the strength of the abused substances and the period during which you have been abusing them.

How Do You Cope With Nausea and Vomiting?

There are a few ways you can control symptoms of withdrawal. These include:

  • Pepto-Bismol is a compound also known as bismuth subcarbonate. It can be effective in easing the withdrawal symptoms of nausea and vomiting.

  • Acupuncture can be effective in easing the feelings of nausea and withdrawal-induced vomiting. You can visit an acupuncturist or have one come to your home. However, if you can’t get one, you can do this yourself by stimulating the pressure points which are related to the pathway controlling the feelings of nausea. This point is referred to as P6 or pericardium 6. You can accomplish this by massaging or pressing your wrist at the area which is about two inches down from the base of the crease on your hand. When you get to this point, target and apply pressure on the area in between your tendons.

  • Psi Bands or CES Unit is meant to stimulate and apply pressure on the Pericardium 6. It is often used to control motion sickness but it can also be helpful in easing withdrawal-induced nausea and vomiting. CES unit functions by the application of electrodes to the P6 point.

  • Dehydration and electrolyte depletion can occur as a result of vomiting. Therefore, always have enough water near you and be sure to stay hydrated. You can also take rehydration fluids which are specifically designed to help replenish electrolytes. You can get these easily at drug stores, and they have the advantage of being flavoured. You can also make your own rehydration fluid by adding a teaspoon of sugar and a teaspoon of salt to two litres of water.

  • During the initial phase of withdrawal, it is advisable to avoid spicy foods . Take fruits and foods which do not contain too much flavouring. This can help reduce nausea.

Should You Seek Medical Help?

While nausea and vomiting are common withdrawal symptoms, you might want to seek medical supervision when you decide to quit substance use. Sometimes vomiting can be as a result of other conditions like food poisoning, peptic ulcer or pregnancy. In addition, it can cause follow-up effects on its own (such as dehydration or low blood pressure). Having professional supervision keeps you safe. Be sure to contact your doctor if your withdrawal symptoms persist more than you and your treatment specialist have expected.

Get Confidential Help Now

Call our admissions line 24 hours a day to get help.

Find alcohol and drug rehab clinics in your area

No matter where you live, there is a drug rehab center that can help you overcome your addiction. We'll help you find it.

Select a County